Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 339, NWS Blacksburg, VA

June 21, 2011Giles County, Virginia; Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2011, 7:31 PM EDT for Giles County, Virginia; Monroe County, West Virginia. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 7:31 PM EDT (23:31 UTC)
Expired
Jun 21, 2011, 8:30 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Giles County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:35 PM EDTTSTM WND DMG3 Ne Union, WVTREES DOWN IN THE SECONDCREEK COMMUNITY.
Jun 21, 7:48 PM EDTTSTM WND DMG3 Ne Union, WVTREES DOWN ON HILLSDALE TOLL GATE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS51 KRNK 212331
SVRRNK
VAC071-WVC063-220030-
/O.NEW.KRNK.SV.W.0339.110621T2331Z-110622T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GILES COUNTY IN SOUTHWEST VIRGINIA
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 830 PM EDT.

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR LINDSIDE...OR 8 MILES NORTHEAST OF PETERSTOWN...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINDSIDE...
  RAINES CORNER...
  ZENITH...
  LAUREL BRANCH...
  UNION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3756 8032 3755 8031 3754 8033 3753 8031
      3754 8029 3753 8028 3734 8072 3747 8082
      3769 8049
TIME...MOT...LOC 2331Z 236DEG 15KT 3747 8067

$$

DS
3 follow-up statements
451 
WWUS51 KRNK 220005
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT TUE JUN 21 2011

VAC071-220015-
/O.CAN.KRNK.SV.W.0339.000000T0000Z-110622T0030Z/
GILES VA-
805 PM EDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GILES COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3756 8032 3755 8032 3754 8033 3753 8031
      3754 8029 3753 8028 3746 8044 3753 8073
      3769 8049
TIME...MOT...LOC 0005Z 236DEG 15KT 3754 8049

$$

WVC063-220030-
/O.CON.KRNK.SV.W.0339.000000T0000Z-110622T0030Z/
MONROE WV-
805 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR MONROE COUNTY...

AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LAUREL BRANCH...OR NEAR UNION...MOVING NORTHEAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  LAUREL BRANCH...
  PICKAWAY...
  GAP MILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3756 8032 3755 8032 3754 8033 3753 8031
      3754 8029 3753 8028 3746 8044 3753 8073
      3769 8049
TIME...MOT...LOC 0005Z 236DEG 15KT 3754 8049

$$

DS
932 
WWUS51 KRNK 220020
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT TUE JUN 21 2011

WVC063-220030-
/O.CON.KRNK.SV.W.0339.000000T0000Z-110622T0030Z/
MONROE WV-
820 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL MONROE COUNTY...

AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM UNION TO GAP MILLS...
OR ALONG A LINE EXTENDING FROM UNION TO 6 MILES WEST OF PAINT BANK...
MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  UNION...
  HOLLYWOOD...
  PICKAWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3754 8050 3760 8063 3769 8049 3756 8032
TIME...MOT...LOC 0020Z 235DEG 17KT 3760 8056 3759 8037

$$

DS
254 
WWUS51 KRNK 220025
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT TUE JUN 21 2011

WVC063-220036-
/O.EXP.KRNK.SV.W.0339.000000T0000Z-110622T0030Z/
MONROE WV-
825 PM EDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY EXPIRES
AT 830 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS WEAKENING BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3754 8050 3760 8063 3769 8049 3756 8032
TIME...MOT...LOC 0026Z 235DEG 17KT 3762 8053 3761 8034

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:06 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 21, 7:06 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT TUE JUN 21 2011

.SYNOPSIS...
SOUTHWESTERLY WINDS WILL KEEP SHOWER AND THUNDERSTORM ACTIVITY IN
THE FORECAST THROUGH THE END OF THE WORKWEEK AS A COLD FRONT
APPROACHES OUR REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
QUITE A BIT OF CUMULUS CLOUDS HAVE FORMED ALONG AND WEST OF THE BLUE
RIDGE...WITH MOSTLY SUNNY SKIES TO THE EAST. WEAK UPPER LEVEL WAVE
MOVING ACROSS HAS PROVIDED ENOUGH LIFT AND MOISTENING ALOFT...WHICH
COMBINED WITH DAYTIME HEATING AND TERRAIN IMPACTS...HAS ALLOWED
THUNDERSTORMS TO START FORMING ACROSS WESTERN AREAS. MLCAPE OF
BETWEEN 2 AND 3K J/KG ACROSS THE CWA. QUITE A BIT OF CAPE IN THE
HAIL GROWTH ZONE AND DECENT DOWNDRAFT CAPE AS WELL. DEEP LAYER
EFFECTIVE SHEAR IS RATHER WEAK TODAY AND THUS ANY ORGANIZATION OF
THE STORMS WILL HAVE TO BE COLD POOL DRIVEN. THIS SHOULD TEND TO
LIMIT THE SEVERITY OF ANY EARLY AFTERNOON STORMS...HOWEVER GIVEN
ABOVE PARAMETERS...STORMS SHOULD STILL BE ABLE TO AT LEAST BRIEFLY
PULSE UP TO SEVERE LIMITS. LESS CONFIDENCE ON HOW FAR EAST THESE
STORMS MAKE IT. HIGH RES MODELS MIXED WITH THEIR SOLUTIONS. THE HRRR
SHOWS THE STORMS MAKING IT ACROSS THE WHOLE CWA AND GIVEN IMPRESSIVE
CAPE VALUES THIS SEEMS POSSIBLE...AND THUS HAVE RAISED POPS. HOWEVER
WEAK SHEAR AND THE RIDGING OVERHEAD MAY ALSO LIMIT EASTWARD EXTENT
OF STORMS...AND THUS WILL HAVE TO MONITOR THIS THROUGH THE AFTERNOON
AND EVENING HOURS.

NEXT ISSUE WILL BE WHAT HAPPENS WITH STORMS CURRENTLY FIRING OVER
NORTHERN ALABAMA AND TENNESSEE. LOCAL WRF AND HRRR BRING WHAT
REMAINS OF THESE STORMS INTO WESTERN AREAS BETWEEN 7 AND 9PM TONIGHT
AND PUSH IT EAST THROUGH MIDNIGHT. AGAIN WITH DEEP LAYER SHEAR
MINIMAL...THESE STORMS SHOULD HAVE A TOUGH TIME ORGANIZING AND
PUSHING INTO OUR AREA. THREAT WILL ALSO DEPEND ON HOW MUCH THESE
AFTERNOONS STORMS ABATE THE INSTABILITY OVER US. IF THEY USE UP MOST
OF IT THEN ANYTHING APPROACHING SHOULD TEND TO WEAKEN...AND FEEL
THIS IS THE MOST LIKELY SOLUTION. BUT WILL HAVE TO WATCH THIS
THROUGH THE EVENING HOURS. WENT CLOSER TO THE WARMER GUIDANCE FOR
TONIGHTS LOWS GIVEN HIGH DEWPOINTS IN PLACE AND EXPECTED MOSTLY
CLOUDY SKY CONDITIONS. MAY HAVE SOME FOG FORMATION TOWARDS MORNING
WHERE IT RAINS TODAY...ESPECIALLY IF WE CAN GET A COUPLE HOURS OF
MOSTLY CLEAR SKIES.

WEDNESDAY WILL BE ANOTHER WARM TO HOT DAY...WITH 850MB TEMPERATURES
SIMILAR TO TODAY...AROUND 19 TO 21C. THUS HIGHS SHOULD BE IN THE
80S IN THE MOUNTAINS...AND LOW TO MID 90S IN THE PIEDMONT. ONE
DIFFERENCE WILL BE THAT WE SHOULD SEE MORE CLOUDS THAN TODAY...THUS
HIGHS WILL BE A LITTLE COOLER THAN TODAY MOST PLACES. GIVEN
THIS...LOWERED FORECASTED HIGHS A COUPLE DEGREES...GOING IN BETWEEN
THE COOLER MET AND WARMER MAV VALUES...WHICH HAS VERIFIED PRETTY
WELL THIS SUMMER.

SHOWER AND THUNDERSTORM THREAT EXISTS AGAIN ON WEDNESDAY. BEST
CHANCE IN THE WEST WHERE ACTIVITY MAY BEGIN DURING THE MORNING
HOURS. SREF PROBABILITIES SHOW HIGH PROBABILITIES BY 18Z IN THE
WEST...WITH A DECENT SHOT OF AT LEAST SOME PRECIP IN THE EAST DURING
THE AFTERNOON. DEEP LAYER SHEAR IS ONCE AGAIN WEAK...ALTHOUGH A
LITTLE STRONGER THAN TODAY. CLOUD COVER SHOULD LIMIT OVERALL
INSTABILITY. BEST SEVERE THREAT APPEARS TO BE TO OUR NORTHWEST WHERE
HIGHER DYNAMICS AND BETTER INSTABILITY EXISTS. THIS SHOWN WELL BY
SREF AND MAV SVR PROBABILITIES. NAM SHOWS MORE UNSTABLE AIR MOVING INTO THE
PIEDMONT BY AFTERNOON...AND THUS MET SVR PROBABILITIES AND POPS ARE HIGHER
THERE. FEEL BEST CHANCE OF THUNDERSTORMS WILL BE IN THE WEST...WHILE
BEST SVR THREAT WOULD BE TO OUR NORTHWEST OF WV AND OHIO...AND IN THE
PIEDMONT IF STORMS ARE ABLE TO CROSS THE BLUE RIDGE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
UPPER TROUGH ACROSS THE MIDWEST WILL SLOWLY TRACK EAST INTO THE
FORECAST AREA THROUGH THIS PERIOD. A FRONTAL BOUNDARY WILL BACKDOOR
IN BY THURSDAY NIGHT.

MODELS DIFFER ON THE SHORTWAVES OUT AHEAD OF THE FRONT AND PRECIP
PLACEMENT. LEANING TOWARD A GFS/ECMWF BLEND WHICH BRINGS ONE
SHORTWAVE ACROSS WED EVENING...THOUGH WILL KEEP POPS IN THE CHANCE
RANGE...HIGHEST IN THE SW. ONCE THAT WAVE PASSES...OP MODELS KEEP
PRECIP AT A MIN AS MAIN THRUST OF LIFT MOVES OFF THE MID ATLANTIC
COAST.

THE MODELS ARE SHOWING LOWER PWATS THU-THU NIGHT...BUT WILL KEEP
POPS LOW TO ACCOUNT FOR THE LEE TROUGH AND SHORTWAVE PASSING BY TO
THE NORTHWEST.

THU NIGHT-FRI...THE FRONT DROPS SOUTH INTO THE AREA WITH WINDS
VEERING TO THE WEST. THIS MAY LEAD TO LESS CHANCE IN THE EAST THU
NIGHT INTO FRIDAY WITH CHANCE POPS MAINLY WEST OF THE BLUE RIDGE.
STILL COULD SEE SOME SCTD CONVECTION FRI AFTN IN THE FAR EAST.

TEMPS THIS PERIOD WILL REFLECT A BLEND OF MAV/MET. WILL SEE SOME
COOLER TEMPS BY THU NIGHT...BUT WILL KEEP HIGHS IN THE 80S BOTH
THU-FRI...CLOSER TO 90 OUT EAST AHEAD OF FRONT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A SLOWLY MOVING UPPER LOW CENTER TRANSITION FROM THE UPPER GREAT
LAKES TO NEW BRUNSWICK CANADA BY EARLY NEXT WEEK. SERIAL SHORTWAVES
PIVOTING AROUND THE LOW WILL RESULT IN PERIODS OF UNSETTLED WEATHER.

HPCGUIDE USED FOR THE MOST OF LONG TERM WITH ONLY SLIGHT
MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL BIAS DRIVEN
MAINLY BY TOPOGRAPHY.

FRONT BOUNDARY EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA
FRIDAY NIGHT...THEN BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK
INTO THE MID ATLANTIC REGION OVER THE WEEKEND. THE EXACT PLACEMENT
OF THE FRONT AND HIGH CENTER IS DIFFERENT DEPENDING ON MODEL CHOICE.
IN GENERAL...THE FRONT EXPECTED TO REMAIN IN CLOSE PROXIMITY
TO/OVER THE AREA SATURDAY INTO SUNDAY...MAINTAINING A GOOD THREAT OF
SHOWERS/THUNDERSTORMS UNTIL FINAL SHORT WAVE SHOULD FORCES COOLER
AND DRIER AIR BACK INTO THE AREA FROM THE NORTH SUNDAY NIGHT INTO
MONDAY. KEPT SOME LIGHT POPS IN THE WESTERN MOUNTAINS ON TUESDAY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MULTICELLULAR TSRA CLUSTERS CONTINUE TO PERSIST WITH NEW ACTIVITY
DRIVEN BY OUTFLOW INTO A WEAKLY SHEARED BUT QUITE UNSTABLE
ENVIRONMENT. EXPECT THIS COVERAGE TO GRADAULLY WANE WITH LOSS OF
HEATING BUT WILL STILL HAVE ANOTHER COUPLE OF HOURS OF POTENTIAL
STRONG STORMS AT MOST AIRPORTS WITH GUSTS TO 40 KTS AND IFR IN
HEAVY RAIN AND HAIL. THUS WILL CONTINUE TREND IN CURTAILING MOST
CONVECTION AROUND MIDNIGHT WITH MAINLY LEFTOVER DEBRIS CLOUDS
OVERNIGHT.

FOG WILL ALSO BE A POSSIBILITY DURING THE EARLY MORNING HOURS OF
THURSDAY...ESPECIALLY WHERE RAINFALL OCCURS THIS EVENING. EXPECT
MOSTLY CLOUDY SKIES MOST AREAS TONIGHT...THUS NOT EXPECTING
VISIBILITY DROPS TO BELOW MVFR CONDITIONS. HOWEVER IF CLEARING CAN
OCCUR...MAY HAVE TO WATCH FOR DENSER FOG AROUND LYH...ROA...LWB
AND PERHAPS BCB AND DAN IF ADDED RAINFALL OCCURS IN THE NEXT
COUPLE OF HOURS.

WEDNESDAY SHOULD FEATURE MAINLY VFR CONDITIONS...HOWEVER WITH A
FRONT IN THE VICINITY...WILL LIKELY HAVE MORE AFTERNOON SHOWERS
AND THUNDERSTORMS...WITH BRIEF REDUCTIONS TO IFR/LIFR. THEREFORE
WILL INCLUDE A CB MENTION ACROSS THE EASTERN SITES AND A VCTS/CB
INCLUSION ACROSS THE WEST WHERE BETTER COVERAGE LOOKS POSSIBLE.

JUST HOW FAR SOUTH FRONT MOVES WILL BE THE ISSUE AS WE HEAD INTO
THE END OF THE WEEK INTO THE WEEKEND. CURRENT THOUGHTS ARE THAT
THURSDAY MAY BE OUR DRIEST DAY...WITH THE FRONT STAYING CLOSE
ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY INTO THE
WEEKEND. WILL ALSO HAVE TO WATCH FOR THE USUAL MORNING FOG EACH
MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...MC/NF
NEAR TERM...MC
SHORT TERM...WP
LONG TERM...KK
AVIATION...JH/MC/NF
Hazardous weather outlook, Jun 21, 7:14 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT TUE JUN 21 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
714 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE EVENING...A
FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREATS WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SECONDARY
THREATS INCLUDE PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 5:30 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT TUE JUN 21 2011

VAZ034-212200-
BEDFORD VA-
530 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF BIG ISLAND...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BOONSBORO AROUND 600 PM.

LAT...LON 3747 7922 3745 7925 3745 7926 3743 7927
      3742 7925 3741 7926 3740 7924 3739 7925
      3746 7939 3752 7934 3747 7919

DS
Local storm report, Jun 21, 6:05 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 E CHRISTIANSBURG      37.14N 80.32W
06/21/2011  M1.00 INCH       MONTGOMERY         VA   BROADCAST MEDIA

            WDBJ REPORT FROM VIEWER OFF ROUTE 11 NEAR THE
            CHRISTIANSBURG WAYSIDE.

&&

HYSELL
Local storm report, Jun 21, 6:31 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 E BOONES MILL         37.10N 79.85W
06/21/2011  E1.00 INCH       FRANKLIN           VA   PUBLIC

            HAIL FELL ON SAMPLE ROAD.

&&

HYSELL
Local storm report, Jun 21, 6:33 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 NNW SHAWSVILLE        37.18N 80.27W
06/21/2011  E1.00 INCH       MONTGOMERY         VA   PUBLIC

            HAIL FELL ON GROUSE ROAD AND LASTED UNTIL 550 PM.

&&

HYSELL
Local storm report, Jun 21, 6:35 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 E BOONES MILL         37.10N 79.85W
06/21/2011  E1.50 INCH       FRANKLIN           VA   PUBLIC

            HAIL FELL ON SAMPLE ROAD.

&&

HYSELL
Local storm report, Jun 21, 7:01 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 NE BURNT CHIMNEY      37.11N 79.82W
06/21/2011  E1.00 INCH       FRANKLIN           VA   STORM CHASER

            ON HIGHWAY 116 WEST OF POST OFFICE

&&

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:24 AM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania53 min
Jun 21, 2:35 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski20 min
Jun 21, 3:15 PM EDTSpecial Weather StatementRNKCraig60 min
Jun 21, 4:21 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke, City of Roanoke, City of Salem54 min
Jun 21, 4:26 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe49 min
Jun 21, 4:38 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke, City of Roanoke67 min
Jun 21, 4:48 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr
Jun 21, 5:00 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge36 min
Jun 21, 5:14 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke61 min
Jun 21, 5:30 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jun 21, 5:35 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Salem55 min
Jun 21, 5:39 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Smyth, Wythe66 min
Jun 21, 5:42 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin63 min
Jun 21, 5:55 PM EDTFlash Flood WarningRNKFloyd, Franklin, Montgomery, Roanoke, City of Salem3 hr
Jun 21, 6:01 PM EDTFlash Flood WarningRNKBedford, Franklin3 hr
Jun 21, 6:14 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Roanoke61 min
Jun 21, 6:15 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke, City of Roanoke49 min
Jun 21, 6:25 PM EDTSevere Thunderstorm WarningRNKFranklin35 min
Jun 21, 6:28 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania49 min
Jun 21, 6:29 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe61 min
Jun 21, 6:32 PM EDTFlash Flood WarningRNKBedford, Franklin, Pittsylvania3 hr
Jun 21, 6:36 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge54 min
Jun 21, 6:43 PM EDTSevere Thunderstorm WarningRNKPittsylvania43 min
Jun 21, 6:48 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Halifax, Pittsylvania72 min
Jun 21, 6:54 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford38 min
Jun 21, 7:16 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Roanoke59 min
Jun 21, 7:33 PM EDTAreal Flood WarningRNKRoanoke, City of Roanoke3 hr
Jun 21, 7:40 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, City of Covington65 min
Jun 21, 7:43 PM EDTSevere Thunderstorm WarningRNKBotetourt, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem53 min
Jun 21, 7:48 PM EDTSpecial Weather StatementRNKCity of Martinsville27 min
Jun 21, 7:53 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville67 min
Jun 21, 5:26 PM EDTSpecial Weather StatementRNKSummers34 min
Jun 21, 5:57 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers63 min
Jun 21, 6:50 PM EDTSevere Thunderstorm WarningRNKGreenbrier70 min
Jun 21, 7:50 PM EDTSevere Thunderstorm WarningRNKGreenbrier55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.